Kansas, 2012

Blizzard in Kansas, December 19 to 20, 2012

December 19 to 20, 2012 · NWS DDC · 8 events in 8 counties and zones

A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient. North winds blew at 45 mph with gusts to around 60 mph. The snow began as light, but with that strong of winds, poor visibility resulted. The snow picked up in intensity in the late afternoon, and from 1 to 3 inches fell across Central Kansas. Two and a half inches of snow were reported at both Jetmore in Hodgeman County and Ness City in Ness County. Two inches of snow were reported at Wakeeney in Trego County and at La Crosse in Rush County. There were several reports of white out or near white out conditions, and at one point, the road between Holcomb and Lakin was closed due to near white out conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 19, 4:26 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 19, 4:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CST WED DEC 19 2012

...UPDATED SHORT TERM AND LONG TERM DISCUSSIONS...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 426 AM CST WED DEC 19 2012

UPPER AIR ANALYSIS THIS EVENING SHOWED A STRONG UPPER LEVEL
SHORTWAVE TROUGH EXTENDING ACROSS WESTERN NEVADA INTO SOUTHERN
CALIFORNIA. THE LAST SEVERAL WATER VAPOR IMAGES SHOWED THIS TROUGH
DIGGING SOMEWHAT INTO ARIZONA AS IT CONTINUES EASTWARD. IR SATELLITE
SHOWED A THICK BAND OF CIRRUS OVER THE CENTRAL HIGH PLAINS AS
TROPICAL MOISTURE STREAMS UP FROM THE SOUTHWEST AHEAD OF THE TROUGH.
AT THE SURFACE, LOW PRESSURE WAS DEEPENING OVER SOUTHEAST COLORADO
AND FAR NORTHEAST NEW MEXICO EARLY THIS MORNING.

THE 00Z MODEL RUNS ARE A LITTLE SLOWER THAN PREVIOUS RUNS WITH THE
TIMING OF THIS WAVE. THE MAIN IMPACT WILL BE A LITTLE SLOWER ONSET
OF THE HIGH WIND AND WINTER WEATHER CONDITIONS EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. LOW PRESSURE WILL CONTINUE TO DEEPEN
OVER FAR SOUTHEAST COLORADO THIS MORNING AND IS FORECAST TO TRACK
EASTWARD THROUGH THE OKLAHOMA PANHANDLE INTO NORTHWEST OKLAHOMA FROM
LATE THIS MORNING TO EARLY THIS EVENING. THE COLD FRONT WILL BE
MOVING INTO WEST CENTRAL KANSAS BY EARLY AFTERNOON AND STEADILY PUSH
EAST AND SOUTH ACROSS THE CENTRAL HIGH PLAINS THROUGH THE REMAINDER
OF THE DAY. TEMPERATURES ARE STARTING OUT WARMER THIS MORNING DUE TO
THE THICK CIRRUS OVERHEAD. GIVEN THE SLOWER FRONTAL MOVEMENT, WE
SHOULD SEE TEMPERATURES TOPPING OUT A LITTLE WARMER THAN PREVIOUSLY
FORECAST, ESPECIALLY OVER CENTRAL AND WEST CENTRAL KANSAS, BEFORE
THE FRONT MOVES IN. WITH THE SLOWER MOVEMENT OF THE FRONT, THE ONSET
OF PRECIPITATION WILL BE A LITTLE SLOWER AS WELL. HAVE LOWERED POPS
ACROSS THE AREA AND REMOVED THE WEATHER FROM THE GRIDS THROUGH 18Z
TODAY BUT START TO RAMP UP FAIRLY QUICKLY BY 21Z. THERE WILL BE A
PERIOD OF RAIN BEFORE THE COLD AIR MOVES IN AND CAUSES THE RAIN TO
MIX WITH AND THEN CHANGE OVER TO SNOW.

OVERALL THE FORECAST SNOW AMOUNTS LOOK PRETTY GOOD BUT HAVE MADE
SOME MINOR ADJUSTMENTS, BASICALLY TO INCREASE AMOUNTS A LITTLE UP IN
THE HAYS AND RUSH CENTER AREAS, CLOSER TO WHERE THE BEST MID LEVEL
DYNAMICS WILL BE. WILL CONTINUE THE CURRENT BLIZZARD WARNING AND
HAVE ADDED HODGEMAN AND PAWNEE COUNTIES TO IT. HAVE DECREASED
AMOUNTS FROM AROUND SYRACUSE AND LAKIN TO THE OKLAHOMA BORDER.

WINDS WILL PICK UP SHARPLY BEHIND THE FRONT. THE BEST POTENTIAL FOR
WARNING CRITERIA WINDS WILL BE OVER FAR SOUTHWEST KANSAS. HAVE
ISSUED A HIGH WIND WARNING IN THE AREA FROM SYRACUSE TO GARDEN CITY
AND DODGE CITY SOUTH TO THE OKLAHOMA BORDER. THE BEST SNOW AMOUNTS
WILL BE ALONG THE ARKANSAS RIVER BUT AMOUNTS WILL ONLY BE AROUND AN
INCH SO WILL HIGHLIGHT THE POTENTIAL FOR SOME LOCALIZED SNOW AND
BLOWING SNOW IN THE HIGH WIND WARNING. OVER SOUTH CENTRAL KANSAS,
THE FRONT WILL BE PUSHING IN LATE THIS AFTERNOON TO EARLY EVENING.
WINDS DO NOT APPEAR TO BE QUITE AS STRONG IN THIS AREA BUT SHOULD
STILL BE INTO ADVISORY CRITERIA. SNOW AMOUNTS WILL RANGE FROM AROUND
AN INCH IN STAFFORD COUNTY TO A HALF INCH OR LESS AROUND MEDICINE
LODGE. GIVEN THERE WILL BE AT LEAST SOME SNOW, HAVE DECIDED TO ISSUE
A WINTER WEATHER ADVISORY FOR THIS AREA HITTING ON THE STRONG WINDS
ALONG WITH LOCALIZED SNOW AND BLOWING SNOW.

THE WINTRY WEATHER CONDITIONS WILL CONTINUE FOR A FEW HOURS INTO
THIS EVENING BEFORE STARTING TO WIND DOWN AS THE UPPER SYSTEM MOVES
OUT. WILL CONTINUE THE HEADLINES UNTIL AROUND 06Z AS PRECIPITATION
CHANCES WILL BE DIMINISHING RAPIDLY AROUND THEN.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 426 AM CST WED DEC 19 2012

DEEP NORTHWEST FLOW WILL DEVELOP OVER THE HIGH PLAINS REGION FRIDAY
AS THE SYNOPTIC SCALE PATTERN OVER THE PLAINS TRANSITIONS TO A
HIGHLY AMPLIFIED UPPER RIDGE. THIS WILL CREATE SEVERAL DAYS OF
DOMINANT HIGH PRESSURE ACROSS TEXAS INTO THE SOUTHERN HIGH PLAINS
WITH ONLY VERY WEAK RELATIVE LEE TROUGHING OVER EASTERN COLORADO. AS
A RESULT OF THIS PATTERN, LIGHT WEST TO SOUTHERLY WIND IS EXPECTED
ACROSS WESTERN KANSAS. TEMPERATURES WILL NOT WARM DRAMATICALLY, BUT
POTENTIAL EXISTS FOR HIGHS REACHING BACK INTO THE 50S BY FRIDAY WITH
FULL INSOLATION AND SOUTHWEST DOWNSLOPE. CIRRUS MAY BECOME AN
INHIBITOR OF DAILY INSOLATION AS THE SPLIT FLOW PATTERN ALLOWS
A SUBTROPICAL UPPER JET TO LIFT INTO THE SOUTHERN PLAINS BY THE
WEEKEND. ONCE THE UPPER RIDGE AXIS HAS TRANSLATED EAST OF THE
PLAINS, THE GFS AND ECMWF SHOVE A WEAK COLD FRONT INTO WESTERN
KANSAS IN THE MIDDLE OF THE WEEKEND. THAT FRONT WILL NOT BRING
SIGNIFICANTLY COLD AIR TO THE REGION IMMEDIATELY. WINDS WILL
ACTUALLY SHIFT BACK OUT OF THE SOUTHWEST ON SUNDAY AS A RESPONSE TO
A COMPACT AND FAST MOVING LOW PRESSURE SYSTEM EJECTING INTO THE
NORTHERN PLAINS FROM NORTHERN WYOMING. THIS ALLOWS THE COLD AIR DAM
TO BREAK BY MONDAY, AS THE ECMWF AND GFS BOTH BRING A 1037 HPA
ANTICYCLONE SOUTH INTO THE NORTHERN PLAINS BY TUESDAY. THIS SHOULD
HAVE A SIGNIFICANT NEGATIVE IMPACT ON AFTERNOON HIGHS FOR EARLY TO
NEXT WEEK. ADDITIONALLY OVERNIGHT LOWS BACK INTO THE TEENS AND
PERHAPS SINGLE DIGITS MIGHT OCCUR IF THE AIR IS DRY ENOUGH AND WINDS
LIGHT ENOUGH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1147 PM CST TUE DEC 18 2012

VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THIS TAF PERIOD. BY
WEDNESDAY EVENING, A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT
OVER THE CENTRAL HIGH PLAINS. THIS WILL PUSH A STRONG COLD FRONT
SOUTH ACROSS WESTERN KANSAS WHICH WILL MOVING THROUGH THE TAF SITES
GENERALLY FROM 21Z THROUGH 23Z WEDNESDAY. IFR TO POSSIBLY LIFR
CIGS WILL MOVE IN BEHIND THE FRONT. RAIN MIXED WITH SNOW WILL ALSO
DEVELOP WHICH WILL CHANGE OVER TO ALL SNOW GENERALLY AFTER 00Z
THURSDAY. IN ADDITION, VERY STRONG NORTHERLY WINDS WILL ALSO
DEVELOP. THE SNOW AND WINDY CONDITIONS WILL LIKELY CONTINUE UNTIL
THE END OF THIS TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  18  42  15 /  60 100   0   0
GCK  48  15  41  12 /  80  90   0   0
EHA  51  16  44  21 /  20  40   0   0
LBL  53  17  44  19 /  20  40   0   0
HYS  42  15  32  13 /  50 100   0   0
P28  53  22  41  18 /  20  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR KSZ030-031-043>046-064-065.

HIGH WIND WARNING FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO
MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ061>063-074>078-084>088.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT FOR KSZ066-079>081-089-090.

&&

SHORT TERM...GERARD
LONG TERM...RUSSELL
AVIATION...GERARD
Hazardous weather outlook, Dec 18, 3:51 PM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CST TUE DEC 18 2012

KSZ030-031-043>046-061>066-074>081-084>090-192200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 PM CST TUE DEC 18 2012 /251 PM MST TUE DEC 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BLIZZARD WARNING IS IN EFFECT NORTH OF HIGHWAY 96 FROM WEDNESDAY
AFTERNOON THROUGH MIDNIGHT WEDNESDAY NIGHT. SEE WINTER WEATHER
MESSAGE FOR ADDITIONAL DETAILS.

A BLIZZARD WATCH IS IN EFFECT BETWEEN HIGHWAY 50 TO HIGHWAY 96 AND
WEST OF LARNED FROM WEDNESDAY AFTERNOON THROUGH MIDNIGHT WEDNESDAY
NIGHT. SEE WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS.

A HIGH WIND WATCH IS IN EFFECT SOUTH OF HIGHWAY 50 AND WEST OF
ASHLAND FROM WEDNESDAY AFTERNOON THROUGH MIDNIGHT WEDNESDAY. SEE
WEATHER MESSAGES FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Trego

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Trego forecast zone
Reported by
Trained Spotter
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Blizzard, Ellis

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Blizzard, Scott

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Blizzard, Lane

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Lane forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Blizzard, Ness

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Ness forecast zone
Reported by
Trained Spotter
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Blizzard, Rush

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Rush forecast zone
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Blizzard, Hodgeman

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Hodgeman forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Blizzard, Pawnee

When
December 19, 5:00 AM CST to December 20, 12:00 AM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431974, 431975, 431976, 431977, 431978, 431979, 431980, 431981.